Iowa, 2011

Damaging Winds in Iowa, July 11, 2011

July 11, 2011 · NWS ARX · 2 events in 1 county or zone

A cold front pushed into eastern Minnesota and northwest Iowa in the early morning hours of July 11th. Severe thunderstorms along the cold front knocked down trees in Guttenberg (Clayton County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front pushed into eastern Minnesota and northwest Iowa in the early morning hours of July 11th. Severe thunderstorms along the cold front knocked down trees in Guttenberg (Clayton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 11, 2:04 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 11, 2:04 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION ...CORRECTION
NATIONAL WEATHER SERVICE LA CROSSE WI
304 AM CDT MON JUL 11 2011

.SHORT TERM...TODAY THROUGH WEDNESDAY

CURRENTLY WATCHING A QUASI LINEAR CONVECTIVE SYSTEM MOVING SOUTHEAST
ACROSS THE AREA. COLD FRONT THAT SPAWNED THE LINE OF THUNDERSTORMS
NOW EXTENDS FROM THE ARROWHEAD OF MN THROUGH EASTERN SD/CENTRAL
NEBRASKA. ENVIRONMENT VERY RIPE TO MAINTAIN THIS QLCS THROUGH EARLY
THIS MORNING AS DEW POINTS ACROSS THE AREA WERE IN THE LOWER TO
MIDDLE 70S.

11.00Z MODELS IN PRETTY GOOD AGREEMENT THROUGH THE SHORT TERM.

FOR TODAY...WILL SEE THE QLCS/COLD FRONT SLIP SOUTHEAST THROUGH THE
AREA THIS MORNING. THE FRONT LOOKS LIKE IT WILL HANG UP OVER FAR
SOUTHERN WI THROUGH CENTRAL IA BY THIS AFTERNOON. NAM INDICATING
0-1KM MLCAPE CAPE REBOUNDING TO AROUND 3000-4500J/KG BY LATE THIS
MORNING/AFTERNOON ALONG/SOUTH OF I-90 ALONG WITH AMPLE 0-3KM BULK
SHEAR. SO...WILL HAVE TO WATCH FOR SEVERE POTENTIAL YET TODAY.
ALSO...IT WILL REMAIN RATHER STEAMY TODAY WITH HIGHS ANTICIPATED TO
TOP OFF IN THE MID 80S ACROSS THE NORTH...TO A FEW LOWER 90S ACROSS
THE SOUTH. STILL LOOKING AT HEAT INDICES IN THE 95-100 DEGREE RANGE
SOUTH OF I-90.

A RIDGE OF HIGH PRESSURE BUILDS IN FOR TONIGHT...LOWERING THE
OPPRESSIVE DEW POINTS AND PUSHING RAIN CHANCES SOUTH OF THE AREA.
MODELS THEN INDICATE A DAMPENING MID-LEVEL TROUGH PUSHING EAST OUT
OF THE CENTRAL PLAINS AND ACROSS IA/IL TUESDAY THROUGH TUESDAY
NIGHT. NAM SHOWING A FAIRLY GOOD SURGE OF ISENTROPIC LIFT/MOISTURE
TRANSPORT HEADING INTO SOUTHERN PORTIONS OF THE FORECAST AREA
AHEAD/NORTH OF THE WAVE FOR A CHANCE OF SHRA/TS.

STRONG RIDGE TAKES HOLD OVER THE UPPER MISSISSIPPI/WESTERN GREAT
LAKES REGION ON WEDNESDAY FOR MOSTLY SUNNY/COOLER/DRIER CONDITIONS.
APPEARS THE RIDGE WILL HOLD THROUGH WEDNESDAY NIGHT AS WELL FOR
DRY/COOL CONDITIONS. WITH MOSTLY CLEAR/PARTLY CLOUDY SKIES...WILL
PROBABLY SEE LOWS BOTTOM OUT IN THE 50S.

.LONG TERM...THURSDAY THROUGH SUNDAY

11.00Z GFS/ECMWF SHOWING RIDGING ACROSS THE CENTRAL CONUS THROUGH
THE EXTENDED PERIOD. BOTH ALSO SHOWING WEAK TRANSITORY MID-LEVEL
TROUGHS ROTATING THROUGH THE NORTHERN PERIPHERY OF THE
RIDGE...ENOUGH TO WARRANT SMALL SHRA/TS CHANCES THROUGH THE MAJORITY
OF THE LONG TERM PERIOD. WITH THE BUILDING HEIGHTS...LOOKS FOR AN
INCREASE IN HEAT ACROSS THE AREA AS WELL WITH HIGHS WARMING FROM THE
70S ON THURSDAY...TO THE LOWER 90S BY SUNDAY. WITH RECENT RAINS AND
EVAPOTRANSPORATION FROM CORN CROPS/OTHER VEGETATION..HEAT INDICES
COULD CREEP BACK INTO THE 100-105 DEGREE RANGE ON SUNDAY.

&&

.AVIATION...THROUGH 06Z TUESDAY

A FRONTAL BOUNDARY WILL PUSH THROUGH THE TAF SITES THIS MORNING. ANY
REMAINING CONVECTION WILL BE EAST OF BOTH KLSE AND KRST AFTER
12Z-14Z. UNTIL THAT TIME MAINLY VFR CEILINGS WILL PERSIST WITH SOME
EMBEDDED MVFR CEILINGS WITHIN ANY LINGERING RAIN SHOWERS. THE FRONT
WILL SETTLE SOUTH OF THE AREA LATER TODAY AND THIS WILL KEEP ANY
THUNDERSTORMS SOUTH OF THE TAF SITES...WITH VFR CONDITIONS EXPECTED
THEN THROUGH 06Z TUESDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM... DAS
AVIATION.......... RABERDING
Hazardous weather outlook, Jul 11, 3:38 AM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
438 AM CDT MON JUL 11 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
438 AM CDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT MOVES
SOUTH ACROSS THE AREA. THERE IS A CONTINUED POTENTIAL FOR SEVERE
STORMS...MAINLY SOUTH OF INTERSTATE 90. DAMAGING WINDS AND HEAVY RAIN
WOULD BE THE MAIN THREATS.

ALSO...PLAN ON HEAT INDICES OF 95 TO 100 TODAY MAINLY SOUTH OF
INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODIC THUNDERSTORM CHANCES CONTINUE TUESDAY THROUGH SATURDAY...
WITH A BREAK LIKELY WEDNESDAY INTO WEDNESDAY NIGHT. THERE MAY BE A
RISK OF SEVERE WEATHER WITH A FEW OF THE STORMS THURSDAY AFTERNOON
AND EVENING AS A WARM FRONT LIFTS NORTH ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AGAIN THIS AFTERNOON...
MAINLY SOUTH OF INTERSTATE 90.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS

In the hours before

Special weather statement, Jul 11, 1:25 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
225 AM CDT MON JUL 11 2011

IAZ008-018-MNZ094-110830-
FLOYD-MITCHELL-MOWER-
225 AM CDT MON JUL 11 2011

...STRONG THUNDERSTORMS EXPECTED TO MOVE BACK INTO THE AREA...

STRONG TO SEVERE THUNDERSTORMS MOVING ALONG THE IOWA MINNESOTA
BORDER WILL MOVE INTO THE AREA BETWEEN 3 AM AND 330 AM THIS MORNING.
THESE STORMS WILL HAVE THE POTENTIAL FOR WIND GUSTS IN EXCESS OF 60
MPH. IF THEY MAINTAIN THEIR STRENGTH WARNINGS MAY BECOME NECESSARY
AS THEY APPROACH THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.

RABERDING
Local storm report, Jul 11, 1:33 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
233 AM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     TSTM WND GST     8 E LOYAL               44.74N 90.33W
07/11/2011  E50 MPH          CLARK              WI   TRAINED SPOTTER

0154 AM     TSTM WND GST     ONALASKA                43.89N 91.22W
07/11/2011  E50 MPH          LA CROSSE          WI   TRAINED SPOTTER

            SMALL BRANCHES BLOWN DOWN.

&&

04
Local storm report, Jul 11, 1:38 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
238 AM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 AM     TSTM WND GST     TOMAH                   43.99N 90.50W
07/11/2011  E50 MPH          MONROE             WI   LAW ENFORCEMENT

&&

04
Local storm report, Jul 11, 1:45 AM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
245 AM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 AM     TSTM WND DMG     LEON                    43.88N 90.83W
07/11/2011                   MONROE             WI   LAW ENFORCEMENT

            18 INCH DIAMETER TREES BLOWN DOWN.

&&

04
Special weather statement, Jul 11, 2:56 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
356 AM CDT MON JUL 11 2011

IAZ009>011-018-019-029-030-MNZ095-096-111000-
ALLAMAKEE-CHICKASAW-CLAYTON-FAYETTE-FILLMORE-FLOYD-HOUSTON-HOWARD-
WINNESHIEK-
356 AM CDT MON JUL 11 2011

AT 352 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM NEAR
SPRING VALLEY MINNESOTA...TO TO 7 MILES SOUTH OF NASHUA IOWA...MOVING
EAST AT 50 MPH.

WIND GUSTS OF 40 TO 50 MPH MAY ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
NEW HAMPTON...JERICO...CRESCO...PROTIVIN...FOUNTAIN...PRESTON...
WAUCOMA AND SPILLVILLE.

RABERDING
Special weather statement, Jul 11, 3:45 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
445 AM CDT MON JUL 11 2011

IAZ009>011-019-029-030-MNZ095-096-WIZ053>055-061-111045-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-GRANT-HOUSTON-
HOWARD-RICHLAND-VERNON-WINNESHIEK-
445 AM CDT MON JUL 11 2011

AT 440 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM NEAR
CALEDONIA MINNESOTA...TO STRAWBERRY POINT IOWA...MOVING EAST AT 45
MPH.

WIND GUSTS OF 30 TO 40 MPH MAY ACCOMPANY SOME OF THE STRONGER STORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
HOUSTON...WAUKON...ELKADER...CALEDONIA...FARMERSBURG...HOKAH AND LA
CRESCENT.

RABERDING

The radar

The La Crosse radar (KARX), 115 km away, was scanning. The volume nearest the first event began at 10:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clayton

When
July 11, 4:27 AM CST
Where
Clayton County, 0.69 mi N of Guttenburg
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.790, -91.100

Trees were blown down in Guttenberg.

Thunderstorm Wind, Clayton

When
July 11, 4:40 AM CST
Where
Clayton County, 8.07 mi SE of Turkey River
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
42.664, -90.919

Trees were blown down near the Mississippi River.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323247, 334968.